Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

August 26, 2021Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 26, 2021, 2:51 PM CDT for Washington County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 2:51 PM CDT (19:51 UTC)
Expired
Aug 26, 2021, 3:15 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Hail
0.00 in
Wind
40

County Washington County, MN

The radar

The Minneapolis radar (KMPX), 66 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS83 KMPX 261951
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
251 PM CDT Thu Aug 26 2021
 
MNZ062-063-WIZ014-023-262015-
Washington MN-Ramsey MN-Polk WI-St. Croix WI-
251 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northern Washington,
northeastern Ramsey, northwestern St. Croix and south central Polk
Counties through 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mahtomedi, or 12 miles northeast of St. Paul, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Bayport around 255 PM CDT.
  Stillwater around 300 PM CDT.
  Somerset around 305 PM CDT.

Other locations in the path of this storm include New Richmond and
Star Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4495 9298 4508 9305 4531 9255 4509 9241
TIME...MOT...LOC 1950Z 248DEG 39KT 4506 9291 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

BPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 26, 1:22 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 26, 1:22 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
122 PM CDT Thu Aug 26 2021

.UPDATE...
Issued at 1256 PM CDT Thu Aug 26 2021

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today through Friday)
Issued at 425 AM CDT Thu Aug 26 2021

How today unfolds remains very uncertain. CAMs have continued to
differ in their evolution of the convection forecast to travel from
the western Dakotas southeast through south-central MN this
afternoon.

Possible outcomes from CAMs for south-central MN include: 1. A
strong, lengthy bow echo, capable of producing large hail and
possible widespread damaging winds, plows through. 2. A more compact
bow echo; still be capable of producing wind and hail, though likely
not as widespread. 3. An area/cluster of scattered showers and strong
thunderstorms.

Also, scattered thunderstorms may develop across southwestern MN
ahead of the aforementioned convection in response to low-level WAA
and moisture transport. (As an aside, there is currently a cluster of
strong storms over northeast NE traveling northeast. CAMs have
struggled to initialize this feature and it may or may not affect far
southern MN later this morning.) The Storm Prediction Center has put
extreme southwest and southern MN in an Enhanced risk based upon the
overlapping of 1500-2000 J/kg of CAPE, 45-50 knots of shear, and
best CAM agreement of where storms should occur. The primary hazard
is damaging winds, though large hail and a tornado may occur. High
rainfall rates are expected with these storms and any training could
result in significant accumulations. After the afternoon convection
passes to the southeast, redevelopment of a linear band of showers
and thunderstorms across MN is anticipated. The 850 mb warm front and
overrunning southerly LLJ will still be over the southern half of
MN, which should provide sufficient lift. Decent elevated instability
will also remain. As the southerly LLJ pivots east becoming
southwesterly, this activity should shift east into eastern MN and
western WI by Friday morning, perhaps weakening a bit with the
diurnal cooling.

However, reintensification of the precip should occur during Friday
as diurnal heating occurs and a shortwave trough shifts through the
Northern Plains. A few stronger storms may be possible across the
eastern CWA but the severe threat will be heavily dependent on
mesoscale details. Thus, more time is needed to discern the threat.
Significant rainfall is still anticipated Thursday through Friday and
amounts are generally on track. Most of the MPX CWA can expect at
least an inch and a half with amounts increasing to 3-4" across
southeast MN and west-central WI. Some pockets of +4" are possible.
CAMs have tried to place the heaviest precip over southern MN and
northern IA as this afternoon's convection pushes the surface warm
front southward. However, deterministic models have remained largely
unchanged.

.LONG TERM...(Friday night through Wednesday)
Issued at 425 AM CDT Thu Aug 26 2021

The long term is shaping up to look somewhat similar to the current
pattern. After a brief respite following the passage of and upper
trough and Sunday's cold front, the large scale flow looks to return
to a fairly zonal pattern. This will bring periodic impulses through
region as we sit along the northern periphery of the sub-tropical
ridge and see a surface warm front loiter in the region with
persistent but generally weak warm advection in place. All of this
points toward a prolonged period of PoPs from Tuesday through
Thursday after a brief period PoP-free period from Sunday through
Monday. Until then we will obviously need to deal with a few more
chances for showers and storms Friday night through Saturday night.
It has been difficult to get a handle on convective specifics beyond
6 hours, so it would be foolhardy to try and do so for Friday night
through Saturday night. Suffice to say that there appear to be two
distinct time frames/features during which chances should be focused
during the overall time window. We'll see a period of enhanced 850 mb
moisture transport and instability across the area (particularly the
eastern half) Friday afternoon/evening, which should help develop
and/or sustain convection across the area. We should then see a
general lull in activity later Friday night into Saturday, with
increasing chances from west to late Saturday afternoon through
Saturday evening as the main upper trough finally moves into the
region and pushes the cold front through as it does so. Locally heavy
rainfall will remain a concern from Friday though Saturday with
persistent moderate to strong integrated water vapor transport and PW
values mostly AOA 150% of normal. Non-trivial severe weather chances
remain as well, but the frequency and coverage of convection should
work to limit instability to some extent. Shear is very difficult to
get a good handle on given the impacts of modeled convection
throughout the period, so it's tough to trust any forecast soundings
too much at this point. That being said, the pattern would mainly
favor wind and marginally severe hail, but with a warm frontal
boundary in the area, the low-end probabilities SPC has included seem
reasonable.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1256 PM CDT Thu Aug 26 2021

Difficult forecast in terms of timing the convection in/out of each
terminal in this TAF duration. Current convection looks to press
through MN by around 20z then through western WI by around 21z as the
cluster of storms are moving E 45-50mph. There are strong winds
developing in the wake of the storms, pushing winds to around
20G35kt, generally N to NW. Winds will settle back to E once out of
the wake but remain gusty/breezy into early evening. Additional
rounds of showers/storms look to move through during the late
evening to early morning hours, followed by additional more solid
rain after daybreak Friday morning. In addition, ceilings/visibility
look to become degraded mid-to-late Friday morning and remain in MVFR
to IFR levels for much of the day. Winds will become more SE
overnight into tomorrow with speeds close to 10 kts.

KMSP...Initial line of storms to move across the KMSP terminal in the
18z-20z timeframe, potentially as late as 21z should additional
showers form in the wake of the main cluster of storms. In addition,
strong winds immediately following the main cluster will push through
which will result in a wind shift to northerly and speeds increasing
to around 20G35kt from late afternoon into early evening. Speeds will
diminish overnight into tomorrow with speeds around 10kt but veering
to E and SE. Additional rounds of -SHRA are possible overnight but
better chances for precipitation are present after daybreak Friday
morning with more persistent/widespread rain with a much smaller
chance for thunderstorms.

/OUTLOOK FOR KMSP/
Fri...TSRA/MVFR likely early. Wind SE 10-15 kts becoming SW.
Sat...TSRA likely late. IFR or lower possible. Wind SW 5-10 kts.
Sun...Chc SHRA, best chance in the morning. VFR likely. Wind WNW
10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...CTG
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Aug 26, 3:16 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
316 AM CDT Thu Aug 26 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271315-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
316 AM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today into tonight. There is an
enhanced risk of severe weather near the I-90 corridor, with a
slight risk extending north to around the Minnesota River Valley.
A marginal risk covers most of the remainder of the area. The most
likely time frame for strong to severe storms will be from late
morning through mid-afternoon, and the primary severe weather
threat will be damaging wind gusts. Locally heavy rainfall is also
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few additional rounds of thunderstorms are expected from Friday
into Saturday night. Widespread heavy rainfall is likely, with
several inches possible Thursday into Friday, which could lead to
flooding. Isolated severe weather is also possible with the
stronger storms during this period, with large hail and damaging
wind gusts being the primary threats.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today.

In the hours before

Local storm report, Aug 26, 2:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     1 ENE EDEN PRAIRIE      44.85N 93.42W
08/26/2021  M63 MPH          HENNEPIN           MN   TRAINED SPOTTER

&&

TDH
Local storm report, Aug 26, 2:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     RICHFIELD               44.88N 93.28W
08/26/2021                   HENNEPIN           MN   PUBLIC

            LARGE TREE UPROOTED IN EASTERN RICHFIELD,
            PICTURE VIA TWITTER.

&&

TDH
Local storm report, Aug 26, 2:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
241 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     1 E BURNSVILLE          44.75N 93.26W
08/26/2021                   DAKOTA             MN   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

TDH
Local storm report, Aug 26, 2:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 NW EXCELSIOR          44.92N 93.59W
08/26/2021                   HENNEPIN           MN   PUBLIC

            3 TO 6 INCH BRANCH DOWN ON COUNTY ROAD 19 IN
            TONKA BAY NEAR CITY HALL.

&&

TDH
Local storm report, Aug 26, 2:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     CHANHASSEN              44.86N 93.54W
08/26/2021                   CARVER             MN   PUBLIC

            FACEBOOK PICTURE OF 2FT DIAMETER TREE
            SNAPPED NEAR CHANHASSEN LIBRARY. TIME
            ESTIMATED BY RADAR.

&&

TDH
Special weather statement, Aug 26, 2:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
251 PM CDT Thu Aug 26 2021

MNZ062-063-WIZ014-023-262015-
Washington MN-Ramsey MN-Polk WI-St. Croix WI-
251 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northern Washington,
northeastern Ramsey, northwestern St. Croix and south central Polk
Counties through 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mahtomedi, or 12 miles northeast of St. Paul, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bayport around 255 PM CDT.
  Stillwater around 300 PM CDT.
  Somerset around 305 PM CDT.

Other locations in the path of this storm include New Richmond and
Star Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4495 9298 4508 9305 4531 9255 4509 9241
TIME...MOT...LOC 1950Z 248DEG 39KT 4506 9291

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:39 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine51 min
Aug 26, 10:54 AM CDTSpecial Weather StatementMPXStevens36 min
Aug 26, 11:05 AM CDTSevere Thunderstorm WarningMPXChippewa, Swift40 min
Aug 26, 11:32 AM CDTSpecial Weather StatementMPXChippewa28 min
Aug 26, 11:37 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Kandiyohi, Swift23 min
Aug 26, 12:08 PM CDTSpecial Weather StatementMPXKandiyohi, Meeker22 min
Aug 26, 12:22 PM CDTSpecial Weather StatementMPXRenville23 min
Aug 26, 12:25 PM CDTWind AdvisoryMPXBenton, Chippewa, Douglas, Kandiyohi, Lac qui Parle, Meeker and 9 more3 hr
Aug 26, 12:52 PM CDTSpecial Weather StatementMPXMcLeod23 min
Aug 26, 1:15 PM CDTSpecial Weather StatementMPXCarver30 min
Aug 26, 1:44 PM CDTSpecial Weather StatementMPXCarver, Hennepin31 min
Aug 26, 1:47 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin28 min
Aug 26, 2:05 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Scott, Washington40 min
Aug 26, 2:14 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey46 min
Aug 26, 2:44 PM CDTSevere Thunderstorm WarningMPXWashington46 min
Aug 26, 5:44 PM CDTFlash Flood WatchMPXAnoka, Benton, Blue Earth, Brown, Carver, Dakota and 22 more13 hr
Aug 26, 3:21 PM CDTSpecial Weather StatementMPXDunn, Pierce, Saint Croix24 min
Aug 26, 3:47 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire58 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.